The Side Effect of Going Off Antidepressants You May Not Have Heard Of


Editor's Note

Any medical information included is based on a personal experience. For questions or concerns regarding health, please consult a doctor or medical professional.

Imagine this scenario. You’re having an average day, and you’re in the mood for a coffee. You decide to walk over to your favorite coffee shop, just a few short minutes away. Step, step, step. Zap! Step. Zap! Wait, what? Zap? Zap shouldn’t be a part of this equation. This strange sensation is something that happens to me, as well to many others. It’s a side effect of antidepressants that many are not familiar with, but it does happen. 

It goes by a variety of names: brain zaps, shivers, shocks, etc. It pretty much is what it sounds like. In my experience, it feels like a quick zap to my brain, which sometimes leads to a shivery feeling down my body or a type of dizziness. In my case, as explained in my description, I find these zaps occur when I’m walking. Other people who get the zaps may describe the feeling differently or find it is triggered by different movements or nothing discernible at all. 

The first time I experienced this was during a time I was stopping an antidepressant under my doctor’s supervision. This was over 10 years ago and at the time, my doctor didn’t know what I was talking about, and to be frank didn’t believe me (I’ve since stopped seeing this doctor in part thanks to his dismissiveness). I described it several times, and was responded to with shrugged shoulders. So I took to the Internet and was surprised to find many people discussing this symptom, and was so glad to know I wasn’t “making it up.”

Unfortunately for me, I had no support going through this, and for several months struggled with this withdrawal effect. It would sometimes occur several times a day within a five to 10 minute window. Other times it would only happen a few times a week, a month, and so on. One tip I learned from my online research was that fish oil could possibly lessen the problem. I tried it and I don’t know if it was a placebo or not, but it did seem to help. I later learned that tapering off the medication even slower would have likely improved the situation. I’ve since mentioned the experience to other doctors and psychiatrists, and they’ve given me reassurance that this does happen to some people. 

The first time I encountered the zaps, it was the worst I’ve experienced it. I continue to take antidepressants — which sometimes includes going on and off different meds. I let my doctor know I want to switch to something else if they’ve stopped working for me. During these transitions, I occasionally experience the zaps, but it’s milder and short-lived. I’ve also had brief time periods, usually over a few days, where they seem to come out of nowhere. I then may go more than a year and not have an episode.

According to my research, one of the best ways to avoid or lessen this effect is to be sure to do any med changes slowly. For some individuals, it isn’t a symptom of withdrawal, but a side effect of a specific medication. In this case, they should discuss this with their doctor to see if another choice might be a better fit.  There are varying theories as to why this problem occurs, but there is no definitive answer. They do know it happens though, and that while unpleasant, it is not harmful.

I’m sharing my story with this side effect, because it still isn’t well known. If you come across a doctor who doesn’t seem to understand or believe you, feel free to point them in the direction of this article (or get a new doctor). Please be assured that other people have experienced the zaps, and have gotten through it. You aren’t alone, and you can get through it too.

We want to hear your story. Become a Mighty contributor here.

Getty Images photo via ittipon2002


Find this story helpful? Share it with someone you care about.